Tinnitus is a condition which causes phantom ringing and buzzing sounds in the ears. Around 45 million people in America are affected by this condition, and around 90% of them have a comorbid condition of some form of hearing damage, as per the American Tinnitus Association.
The nature of tinnitus is tricky, since it is not consistent. There are days when the ringing is worse than others. It is difficult to pin point the actual reasons behind this, but there are certain triggers that are known to worsen the symptoms of tinnitus.
Problems within the ear structure or bone can lead to tinnitus. As can too much earwax, aging, as well as exposure to loud noise. Physical trauma to the head or ears have also been known to cause tinnitus.
Other health conditions can also result in tinnitus, such as cardiovascular disease, hypertension, atherosclerosis, tumors, and meniere’s disease. Even pregnant women report symptoms of tinnitus at times, due to fluctuations in their blood pressure.
In some conditions, tinnitus simply shows up with no prior warning or known cause! It is best to consult a medical professional in case you have a sudden onset of tinnitus. Usually, tinnitus is a symptom of an underlying disease and early medical intervention can provide the most effective results.
On some days, your tinnitus may seem worse. It may be helpful to look back at the events of the previous day to see whether they may have something to do with this. Loud noises such as going to rock concerts or sporting events, operating power tools, or engaging in loud activities such as listening to music at loud volumes can worsen tinnitus. Even lack of sleep and improper diet can worsen your tinnitus symptoms, as can alcohol use and cigarette smoking.
Tinnitus does not need to stop you from enjoyng your favorite activities, however. Just take steps to protect your hearing and you should be fine. Wear earplugs or earmuffs before exposing yourself to loud noises. Take frequent breaks to give your ears a rest.
Certain medications also have tinnitus as a side effect, so talk to your doctor if you think your medication may be causing your tinnitus. In any case, always take steps to protect your hearing and take good care of your diet and overall health to keep tinnitus at bay.